I had my breast implant surgery on Monday, January 8. I spoke to the CRNA (certified registered nurse anesthesiologist) before the procedure and explained in detail how I did not want any drugs in the benzodiazepine family (Versed) or heavy narcotics used. I was okay with propofol and any gas that she may need to keep me under. We discussed scenarios where she would need to use other agents, such as steroids or antihistamines, and I agreed to the antihistamines but wanted to avoid any steroids. I was very clear that “less is more” in my case, as I had recovered from a chemical brain injury caused by the prescribed use of a benzodiazepine. I thought we were on the same page and felt good about going under for the procedure.

The surgery lasted a bit over three hours. They removed the implants and the capsule and did a lift. I regained consciousness in the recovery room and instantly experienced the most terrifying reaction to anesthesia I have ever had (this surgery was the tenth time I have had general anesthesia). I was incredibly weak, dizzy, and nauseous. The pain was fairly intense as well. But it was the hallucinations that frightened me. I also had a flashback to abuse. I have never had such a bad reaction to general anesthesia before. I spent nine hours in recovery and only went home because there was not enough staff to watch over me during the night. It wasn’t a good experience, and certainly not what I had expected. I’ve never hallucinated or had flashbacks due to general anesthesia.

So what happened? Ketamine. The CRNA came to check on me and told me she had used a small amount of Ketamine, and when she was called away for lunch, the covering anesthesiologist gave me more.  Ketamine was never discussed pre-surgery, and had it been, I would have refused it unless it was needed as a life-saving measure. Ketamine cranks up glutamate, something anyone in benzo withdrawal doesn’t need. Ketamine is known for its dissociative and hallucinogenic properties. I am not in benzo withdrawal, but avoiding psycho-active medications might be the wisest thing to do for quite a long time after we are healed.

Today is one week post-surgery. It took this long for my body to process all the drugs I was given and for my brain to settle back down. I had profound weakness, dizziness, and nausea for quite a few days. Fortunately, the healing of my flesh is going amazingly well. No complaints about that at all. I am deeply happy that my implants are out. Already, I feel an improvement from the breast implant illness symptoms I’ve had for so many years. (My implants were almost 40 years old!) I have processed the trauma from the ketamine and feel optimistic about the next five weeks of my healing. I am eager to get back to the gym and resume my normal lifestyle when I am fully recovered.

Some of my clients have used ketamine as a way to cope with anxiety or depression during benzo withdrawal. I’ve not had anyone be successful with it. Many reported that it made their benzo withdrawal symptoms worse. I’ve never been a big fan of it for those harmed by benzos, and now I want to share that I believe anyone having surgery in benzo withdrawal (and perhaps even after healed) should request that ketamine only be used if it is absolutely necessary. My PCP has now noted in my chart that I cannot ever be given ketamine again. Hopefully, I won’t need any more surgeries, but if I do. I’ll make certain that ketamine won’t be used.

I return to coaching and my support group next Monday. I am looking forward to being back at work and I am grateful to be entering this new year healthier. I already feel the positive difference without the implants!  As bad as my experience was, I kept reminding myself that “it wasn’t benzo withdrawal.” We can get through anything post withdrawal! And the good news is, as messed up as my brain was by the ketamine, it didn’t cause a setback to benzo withdrawal. We really do heal and get beyond our benzo injury!